Alert archive / Arkansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 65, NWS Little Rock, AR

April 3, 2018Montgomery County, Pike County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Apr 3, 2018, 4:13 PM CDT for Montgomery County, Pike County, Arkansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2018, 4:13 PM CDT (21:13 UTC)
Expired
Apr 3, 2018, 4:45 PM CDT
In force
32 min
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Montgomery County, AR, Pike County, AR

The radar

The Western Arkansas radar (KSRX), 123 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 9.2 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 304 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 400 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
304 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
400 m²/s²
0-3 km storm-relative helicity
708 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:12 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 3, 3:12 PM CDT, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Little Rock AR
312 PM CDT Tue Apr 3 2018

.DISCUSSION...

Main concerns in this forecast cycle are initial severe storm
threat as the system and cold front move through AR. Isolated
severe storms have developed this afternoon. Winds are elevated
the afternoon and wind advisories are in effect. Then tonight
behind the cold front, very cold air will filter into AR, and
freezing to below freezing temperatures are possible over
northern AR. The cold temperatures continue Thursday morning. Then
chances of rain are back in the forecast late Friday and into the
weekend.

Convection has developed this afternoon along the cold front and
upper lift as it pushes into western AR. Isolated severe storms
have also developed due to in place atmospheric conditions. Large
hail and damaging winds remain the main threats, with an isolated
tornado possible. The 18Z KLZK sounding did have a weak cap
around 6K feet, but expect this to break erode later this
afternoon, especially in the eastern half of AR, and heating and
strong south to southwest winds mix up the atmosphere. Also in the
sounding, precip water was around 1 inch, CAPE of 1600, strong
winds with a low level jet from the southwest were 30 to 40
knots, lower than the 12Z sounding, and high level jet over 100
knots will help with updraft formation. Instability has maxed
this afternoon to early evening with the heating and energy moving
across AR. Scenario remains the same, a few scattered storms
ahead of the cold front, while the max lift will be just ahead and
along the front. Short range models gradually increase convection
over the west this afternoon, then quickly develop line of storms
ahead of the cold front and upper dynamics. Due to the speed of
the line of convection, around one inch or less is them most
expected, while a few isolated higher amounts will be seen. Flash
flooding will be a much lower threat. Otherwise, a strong warm up
today with highs in the 60s, 70s and some 80s over the south. Much
colder air filters in behind the cold front tonight, with upper
20 to around freezing over northern AR with a freeze warning in
effect.

&&

.SHORT TERM...Tonight Through Thursday

Will keep a good chance of convection this afternoon to evening
with the cold front and upper dynamics moving through the state.
Isolated severe storms will be seen. The convection will move
quickly east and be out of the state around midnight. Much cooler
air will filter in over the state, and some freezing temperatures
are forecast Wednesday morning. Chilly on Wednesday with dry
conditions with highs in the 50s to lower 60s. Continued cold
temperatures Wednesday night to Thursday morning with possible
freezing temperatures over parts of northern AR.

&&

.LONG TERM...Thursday Night Through Tuesday

Northwest flow will be over much of the country to begin the long
term period. An upper ridge will build over the west coast Friday
with more zonal flow over the rest of the area. A progressive
pattern will continue through the period and by Tuesday an upper
ridge will be over the Rockies and an upper trough will be over
the Great Lakes.

A cold front will move through Arkansas Friday. High pressure moves
into Arkansas for the weekend. The next cold front moves through the
state Monday. Mainly showers with isolated thunderstorms are
expected through the period. However, there could be some wintry
weather in the north and parts of central Friday night into Saturday
morning. Below normal temperatures are expected through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     31  55  35  63 /  20   0   0  10
Camden AR         39  62  37  70 /  40   0   0  10
Harrison AR       27  53  36  62 /  10   0   0  10
Hot Springs AR    35  59  37  67 /  20   0   0  10
Little Rock   AR  36  58  38  66 /  30   0   0  10
Monticello AR     41  59  38  67 /  70   0   0  10
Mount Ida AR      34  59  37  66 /  20   0   0  10
Mountain Home AR  28  53  34  63 /  10   0   0  10
Newport AR        34  55  36  62 /  30   0   0  10
Pine Bluff AR     39  58  38  66 /  40   0   0  10
Russellville AR   33  58  36  65 /  10   0   0  10
Searcy AR         34  56  35  64 /  30   0   0  10
Stuttgart AR      38  57  39  65 /  40   0   0  10
&&

.LZK Watches/Warnings/Advisories...
Freeze Warning from 2 AM to 9 AM CDT Wednesday FOR Baxter-Boone-
Cleburne-Fulton-Independence-Izard-Johnson-Logan-Marion-
Montgomery-Newton-Polk-Pope-Scott-Searcy-Sharp-Stone-Van Buren-
Yell.

Wind Advisory until 7 PM CDT this evening FOR Arkansas-Desha-
Drew-Jackson-Jefferson-Lincoln-Lonoke-Monroe-Prairie-White-
Woodruff.

&&

Short Term...59 / Long Term...51
Hazardous weather outlook, Apr 3, 2:30 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook...Update
National Weather Service Little Rock AR
230 PM CDT Tue Apr 3 2018

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-041000-
Boone-Marion-Baxter-Fulton-Sharp-Newton-Searcy-Stone-Izard-
Independence-Johnson-Pope-Van Buren-Cleburne-Jackson-Logan-Conway-
Faulkner-White-Woodruff-Scott-Yell-Perry-Polk-Montgomery-Garland-
Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-Clark-Hot Spring-Grant-
Jefferson-Arkansas-Dallas-Cleveland-Lincoln-Desha-Ouachita-
Calhoun-Bradley-Drew-
230 PM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...This Afternoon through Tonight

Scattered strong to severe thunderstorms will be seen this
afternoon and evening over Arkansas. A weather system and cold
front will move through the state and develop the scattered strong
to severe storms. The main threats will be damaging winds and large
hail, while a few isolated tornadoes may develop. The storm system
and cold front are expected to push out of Arkansas around midnight.
In the wake of the front, colder air will filter into the state
during the overnight hours. Subfreezing temperatures are likely
across much of northern and western Arkansas Wednesday morning. This
includes much of the Ozark and Ouachita Mountains, and the Arkansas
River Valley west of Morrilton.

Also, ahead of the system today and behind the cold front tonight,
strong winds will be seen at speeds of 20 to 30 mph with some
isolated higher gusts possible.

.DAYS TWO THROUGH SEVEN...Wednesday Through Monday

After temperatures fall to around freezing Wednesday morning, a
brief period of dry weather can be expected through Thursday. Rain
will then return Friday into Saturday. Thunderstorms are favored
from southern Arkansas to the Gulf Coast. At this time, chances of
severe weather appear low.

The forecast calls for temperatures dropping below freezing in
about the northern two to three rows of counties Saturday morning.
Not only will this result in a freeze, but also a brief wintry mix
before precipitation ends later in the day.

It will be dry again on Sunday, but a storm system and cold front
from the Plains will trigger another round of showers and
thunderstorms Sunday night.

.Spotter Information Statement...

Spotter activation may be needed this afternoon through the
evening hours.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

67/46/59

In the hours before

Special weather statement, Apr 3, 2:03 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Little Rock AR
203 PM CDT TUE APR 3 2018

ARZ012-021-031945-
Johnson AR-Newton AR-
203 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON AND NEWTON
COUNTIES UNTIL 245 PM CDT...

At 203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Upper Buffalo Wilderness Area, or 16 miles southeast of Huntsville,
moving east at 40 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Jasper...                         Carver...
Erbie...                          Upper Buffalo Wilderness Area...
Lost Valley State Park...         Piercetown...
Walnut...                         Pruitt...
Marble Falls...                   Crossroad...
Fallsville...                     Swain...
Gum Springs in Newton County...   Nail...
Arbaugh...                        Ponca...
Hasty...                          Lurton...
Mossville...                      Wayton...

A tornado watch remains in effect until 800 PM CDT for western and
north central Arkansas.

LAT...LON 3611 9303 3574 9304 3573 9365 3577 9365
      3576 9352 3588 9352 3588 9351 3592 9351
      3593 9349 3595 9349 3597 9345 3608 9345
      3608 9348 3613 9348
TIME...MOT...LOC 1903Z 267DEG 33KT 3592 9353

55
Local storm report, Apr 3, 3:19 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
319 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     HAIL             MENA                    34.58N 94.24W
04/03/2018  E0.75 INCH       POLK               AR   SOCIAL MEDIA

&&

51
Special weather statement, Apr 3, 3:54 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Little Rock AR
354 PM CDT TUE APR 3 2018

ARZ038-039-041-042-032145-
Perry AR-Yell AR-Garland AR-Montgomery AR-
354 PM CDT TUE APR 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERRY...NORTHWESTERN
GARLAND...SOUTH CENTRAL YELL AND NORTHEASTERN MONTGOMERY COUNTIES
UNTIL 445 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mauldin, or near Mount Ida, moving east at 35 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Mount Ida...                      Mountain Pine...
Oden...                           Mauldin...
Lake Ouachita State Park...       Avant...
Pencil Bluff...                   Gibbs...
Crystal Springs Landing...        Fannie...
Mt Tabor...                       Royal...
Lena Landing Rec Area...          Silver...
Sims...                           Story...
Crystal Springs...                Hurricane Grove...
Washita...

A tornado watch remains in effect until 800 PM CDT for central and
western Arkansas.

LAT...LON 3451 9376 3462 9378 3475 9366 3481 9320
      3451 9318
TIME...MOT...LOC 2054Z 264DEG 32KT 3461 9368

Brown
Local storm report, Apr 3, 4:04 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
404 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0358 PM     HAIL             CALICO ROCK             36.13N 92.13W
04/03/2018  E0.75 INCH       IZARD              AR   LAW ENFORCEMENT

&&

51
Local storm report, Apr 3, 4:08 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
408 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             MELBOURNE               36.06N 91.90W
04/03/2018  E1.00 INCH       IZARD              AR   LAW ENFORCEMENT

&&

51

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 9:00 PM CDTWind AdvisoryLZKArkansas, Desha, Drew, Jackson, Jefferson, Lincoln and 5 more22 hr
Apr 3, 3:46 AM CDTFreeze WarningLZKBaxter, Cleburne, Fulton, Independence, Izard, Marion and 2 more29 hr
Apr 3, 2:03 PM CDTSpecial Weather StatementLZKNewton42 min
Apr 3, 2:11 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Yell49 min
Apr 3, 2:23 PM CDTSevere Thunderstorm WarningLZKLogan, Scott52 min
Apr 3, 2:30 PM CDTSevere Thunderstorm WarningLZKJohnson, Logan, Pope45 min
Apr 3, 2:47 PM CDTSevere Thunderstorm WarningLZKPolk, Scott28 min
Apr 3, 2:50 PM CDTSevere Thunderstorm WarningLZKPolk40 min
Apr 3, 2:52 PM CDTSevere Thunderstorm WarningLZKBaxter, Marion, Newton, Searcy, Stone38 min
Apr 3, 3:16 PM CDTSevere Thunderstorm WarningLZKJohnson, Pope, Searcy, Van Buren29 min
Apr 3, 3:25 PM CDTSevere Thunderstorm WarningLZKMontgomery, Polk, Scott35 min
Apr 3, 3:28 PM CDTSevere Thunderstorm WarningLZKBaxter, Izard, Marion, Searcy, Stone32 min
Apr 3, 3:28 PM CDTSevere Thunderstorm WarningLZKMontgomery, Polk47 min
Apr 3, 3:40 PM CDTTornado WarningLZKBaxter, Izard, Stone35 min
Apr 3, 3:43 PM CDTSevere Thunderstorm WarningLZKPope, Van Buren32 min
Apr 3, 3:50 PM CDTSevere Thunderstorm WarningLZKPerry, Saline25 min
Apr 3, 3:54 PM CDTSpecial Weather StatementLZKMontgomery51 min
Apr 3, 4:02 PM CDTTornado WarningLZKStone, Van Buren28 min
Apr 3, 4:06 PM CDTSevere Thunderstorm WarningLZKIndependence, Izard, Sharp24 min
Apr 3, 4:13 PM CDTSevere Thunderstorm WarningLZKCleburne, Conway, Van Buren32 min
Apr 3, 4:20 PM CDTTornado WarningLZKCleburne, Stone, Van Buren25 min
Apr 3, 4:26 PM CDTSevere Thunderstorm WarningLZKGarland, Hot Spring21 min
Apr 3, 4:27 PM CDTSevere Thunderstorm WarningLZKIndependence, Sharp33 min
Apr 3, 4:35 PM CDTSevere Thunderstorm WarningLZKCleburne, Independence, Stone25 min
Apr 3, 4:38 PM CDTSevere Thunderstorm WarningLZKLonoke, Pulaski19 min
Apr 3, 4:42 PM CDTSevere Thunderstorm WarningLZKGarland, Hot Spring, Montgomery48 min
Apr 3, 4:44 PM CDTSevere Thunderstorm WarningLZKCleburne, Faulkner, Van Buren, White31 min
Apr 3, 4:45 PM CDTSevere Thunderstorm WarningLZKPulaski, Saline45 min
Apr 3, 4:54 PM CDTSevere Thunderstorm WarningLZKLonoke36 min
Apr 3, 4:54 PM CDTSevere Thunderstorm WarningLZKCleburne, Independence, Stone36 min
Apr 3, 5:02 PM CDTSevere Thunderstorm WarningLZKGarland, Hot Spring28 min
Apr 3, 5:11 PM CDTSevere Thunderstorm WarningLZKCleburne, Independence, White34 min
Apr 3, 5:13 PM CDTSevere Thunderstorm WarningLZKIndependence, Jackson32 min
Apr 3, 5:18 PM CDTSevere Thunderstorm WarningLZKLonoke, Prairie27 min
Apr 3, 5:23 PM CDTSpecial Weather StatementLZKJefferson52 min
Apr 3, 5:23 PM CDTTornado WarningLZKCleburne, Jackson, White37 min
Apr 3, 5:28 PM CDTTornado WarningLZKJackson19 min
Apr 3, 5:45 PM CDTTornado WarningLZKIndependence, Jackson, White, Woodruff30 min
Apr 3, 5:46 PM CDTSevere Thunderstorm WarningLZKMonroe, Prairie, Woodruff29 min
Apr 3, 5:58 PM CDTTornado WarningLZKJackson, Woodruff32 min
Apr 3, 6:13 PM CDTSevere Thunderstorm WarningLZKArkansas, Desha, Lincoln, Monroe14 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.